Florida, 2009

Flood and Heavy Rain in Florida, September 11 to 12, 2009

September 11 to 12, 2009 · NWS TBW · 6 events in 2 counties and zones

A surface trough was in place across central Florida with an upper trough over the region moving upper disturbances over the area allowing for numerous showers and thunderstorms. A widespread 4 to 8 inches of rain fell across the Tampa Bay area resulting in some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A surface trough was in place across central Florida with an upper trough over the region moving upper disturbances over the area allowing for numerous showers and thunderstorms. A widespread 4 to 8 inches of rain fell across the Tampa Bay area resulting in some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 11, 2:29 AM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 11, 2:29 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
329 AM EDT FRI SEP 11 2009

.SHORT TERM (TODAY THROUGH SUNDAY)...
SURFACE TROUGH EXTENDING DOWN FROM LOW OFF THE MID ATLANTIC HAS
BEGUN TO SHIFT NORTHWARD...AND IS OVER SOUTH-CENTRAL FLORIDA THIS
MORNING. THIS BOUNDARY WILL CONTINUE TO MOVE NORTH TODAY...MAKING
ITS WAY UP INTO THE TAMPA BAY AREA BY THIS EVENING. AS IT DOES...WE
WILL FINALLY SEE A SIGNIFICANT INCREASE IN MOISTURE UP INTO THE
AREA. PWS LOOK TO INCREASE TO AROUND OR JUST ABOVE 2 INCHES OVER
ALL BUT OUR EXTREME NORTHERN COUNTIES. HIGHEST INSTABILITY/MOISTURE
WILL MOST LIKELY BY OVER OUR SE COUNTIES...AND HAVE CONTINUED
NUMEROUS WORDING (70% POPS) FOR THIS AREA...WITH 60% COVERAGE OVER
REST OF INLAND LOCATIONS. TEMPS SLIGHTLY BELOW NORMAL DUE TO THE
FACT THAT WE ARE ALREADY STARTING THE DAY WITH DECENT CLOUD COVER.
THIS EARLY CLOUD COVER MAY HELP TO DELAY THE DEVELOPMENT OF STORMS
AS WELL...BUT WITH SIGNIFICANT MOISTURE/INSTABILITY SHOULDNT HAVE
AN IMPACT ON OVERALL COVERAGE.

SCATTERED STORMS SHOULD CONTINUE THROUGH JUST BEFORE MIDNIGHT
TONIGHT...THEN START TO DIMINISH OVER LAND. MODELS ALL IN PRETTY
DECENT AGREEMENT WITH KEEPING SCATTERED ACTIVITY OFFSHORE HOWEVER
THROUGHOUT MUCH OF THE OVERNIGHT HOURS AS A WEAK SHORTWAVE MOVES
INTO THE EXTREME NORTHEASTERN GULF.

AN UPPER LOW CURRENTLY TAKING SHAPE OVER CENTRAL TX WILL HOVER OVER
THE ARKLATEX REGION THROUGH THE WEEKEND...AND EJECT SEVERAL
SHORTWAVES OVER THE NORTHERN GULF COAST. THIS WILL HELP TO BOOST OUR
RAIN CHANCES ON SATURDAY ESPECIALLY AS THE SURFACE TROUGH HANGS OUT
OVER NORTHERN FLORIDA. POPS REFLECT THIS THINKING...WITH HIGHEST
CHANCES (70%) UP OVER OUR NORTHERN COUNTIES TO 40% IN THE SOUTHWEST.

HIGH PRESSURE RIDGE BUILDS INTO THE AREA LATE SATURDAY/EARLY SUNDAY.
SOME UNCERTAINTY CREEPS INTO THE FORECAST STARTING ON SUNDAY AS
MODELS DIVERGE ON LOCATION/TIMING OF SURFACE LOWS FORMING BOTH IN
THE GULF AND OFF THE NE FL COAST. WHERE ANY OF THESE LOWS FORM PLAY
A BIG ROLE IN OUR FORECAST...WHERE DRIER AIR WILL END UP...ETC. FOR
NOW...HAVE CONTINUED 50% POPS INLAND ON SUNDAY AS THERE SHOULD BE
PLENTY OF MOISTURE FOR AT LEAST SEA-BREEZES TO WORK WITH. WILL KEEP
TEMPS NEAR NORMAL FOR NOW AS WELL.

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
LONG TERM PERIOD BEGINS WITH GFS AND ECMWF DEPICTING A LOW
PRESSURE SYSTEM DEVELOPING OFF THE NE FL COAST WITH WITH WEAK SFC
RIDGE AXIS ACROSS THE FL STRAITS. FURTHER WEST NEAR THE TX/LA
BORDER...A DEVELOPING SFC TROUGH WILL GAIN STRENGTH AND DRIFT NE.
IN THE MID/UPPER LEVELS...WEAK RIDGING OVER THE STATE WILL
GRADUALLY ERODE THROUGH WEDNESDAY AS A TROUGH DIGS SOUTH TOWARDS
THE NORTHERN GULF. WITH A WESTERLY WIND COMPONENT TO THE FLOW
THROUGH WEDNESDAY...DECIDED TO KEEP SCT THUNDERSTORM COVERAGE
THROUGH THE OVERNIGHT HOURS IN THE GULF WATERS AND COASTAL
LOCATIONS NORTH OF SRQ. BY THURSDAY M/L RIDGE ATTEMPTS TO UNDERCUT
THE TROUGH WHILE THE SFC RIDGE AXIS TRIES TO SETUP ACROSS THE
STATE. WINDS WILL REGAIN THEIR EASTERLY COMPONENT WITH AFTERNOON
SCT CONVECTION PUSHING WESTWARD ACROSS THE REGION. WEST COAST SEA
BREEZE CONVECTION WILL BE LIMITED TO COASTAL AREAS. TEMPS WILL
REMAIN NEAR CLIMO FOR THE PERIOD.

&&

.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THIS MORNING BEFORE
VCTS BEGIN TO DEVELOP ACROSS THE REGION LATER THIS AFTERNOON.
CONVECTION IS EXPECTED TO DEVELOP NEAR THE SOUTHERN MOST TERMINALS
AND SPREAD NORTH. WITH AN EASTERLY COMPONENT TO THE
WIND...CONVECTION ALONG THE WEST COAST SEA BREEZE IS NOT EXPECTED
TO DRIFT FAR INLAND.

&&

.MARINE...
AS SURFACE TROUGH MOVES NORTH THROUGH THE AREA TODAY...WINDS REMAIN
IN THE 10-15KT RANGE THIS MORNING WITH SEAS AROUND 2-3FT. DIRECTIONS
BECOME SOUTHERLY AS THE TROUGH MOVES THROUGH (EARLY IN THE DAY SOUTH
OF TAMPA BAY AND CLOSER TO SATURDAY MORNING TAMPA BAY NORTHWARD).
TROUGH MOVES UP INTO NORTHERN FLORIDA ON SUNDAY AND HIGH PRESSURE
BUILDS INTO THE PENINSULA FROM THE SOUTHEAST...SO WINDS BECOME
WESTERLY SUNDAY INTO EARLY NEXT WEEK.

&&

.FIRE WEATHER...
INCREASING MOISTURE EXPECTED TODAY THROUGH THE WEEKEND...THEREFORE
NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  88  75  87  75 /  60  50  60  30
FMY  88  75  88  76 /  70  50  50  30
GIF  88  73  89  73 /  60  50  60  30
SRQ  88  74  87  75 /  70  50  50  30
BKV  88  70  88  72 /  60  50  60  30
SPG  88  78  87  79 /  60  50  60  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...23/MCNATT
LONG TERM/AVIATION...20/BARRON
Hazardous weather outlook, Sep 11, 4:20 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
520 AM EDT FRI SEP 11 2009

FLZ039-042-043-048>052-055>057-060>062-065-112130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
520 AM EDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A SURFACE TROUGH MOVING NORTH THROUGH THE REGION...COMBINED WITH A
SIGNIFICANT INCREASE IN MOISTURE...WILL PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE
PRIMARY HAZARDS WILL BE MINOR FLOODING IN POOR DRAINAGE
AREAS...GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE WEEKEND AS THE SURFACE TROUGH MOVES INTO NORTHERN
FLORIDA...MOISTURE REMAINS OVER THE AREA...AND SEA-BREEZE HELP TO
SPARK AFTERNOON AND EVENING ACTIVITY. THE PRIMARY HAZARDS WILL BE
MINOR FLOODING IN POOR DRAINAGE AREAS...GUSTY WINDS UP TO 40 MPH
AND FREQUENT DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

MCNATT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Manatee

When
September 11, 6:00 AM EST to September 12, 6:00 AM EST
Where
Manatee County, 4.84 mi S of Parrish
Reported by
Mesonet
Coordinates
27.520, -82.430

There was 4.45 inches of rain measured over the past 24 hours east of Ellenton.

Heavy Rain, Hillsborough

When
September 11, 5:00 PM EST to 8:00 PM EST
Where
Hillsborough County, 1.71 mi ENE of Beach Park
Reported by
NWS Employee
Coordinates
27.943, -82.496

Heavy rains caused street flooding in Tampa south of the intersection of Henderson Boulevard and Kennedy Boulevard. The heavy rains caused a shallow-rooted tree to uproot and fall onto a house causing roof damage.

Heavy Rain, Manatee

When
September 12, 12:30 AM EST to 6:30 AM EST
Where
Manatee County, 6.6 mi SSW of Lake Manatee State Park
Reported by
Broadcast Media
Coordinates
27.397, -82.394

The rain gauge at Willis Elementary School measured 6.20 inches of rain over six hours.

Heavy Rain, Manatee

When
September 12, 2:15 AM EST to 10:15 AM EST
Where
Manatee County, 1.41 mi WNW of Palma Sola
Reported by
NWS Employee
Coordinates
27.510, -82.650

An NWS Employee measured 5.0 inches of rain over eight hours.

Heavy Rain, Manatee

When
September 12, 3:20 AM EST to 11:20 AM EST
Where
Manatee County, 0.63 mi SW of Palma Sola
Reported by
NWS Employee
Coordinates
27.494, -82.637

An NWS Employee measured 6.81 inches of rain over the past eight hours.

Flood, Manatee

When
September 12, 7:00 AM EST to 10:00 PM EST
Where
Manatee County, 1.84 mi W of Duette to 2.07 mi N of Rubonia
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
27.590, -82.150

Widespread rains totalling 4 to 8 inches across the county resulted in some road closures on State Roads 70, 62, 39 and County Road 675. The Manatee Dam was forced to release approximately 11,000cfs from the pool to slow the rise in the elevation at the dam and this caused the third highest crest in history at the Manatee River at Rye Bridge, peaking at 17.85 feet at 1815EST. At this height, water reaches the foundations of elevated homes and the Christian Retreat Center. There was widespread flooding in the Samoset neighborhood that resulted in several homes receiving water damage to flooring and furniture.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192692, 192685, 192690, 192691, 192695, 192696.